Additionally, 12 of the 17 mothers with symptomatic infants reported symptoms of CNS depression in themselves, suggesting a high concordance of CNS depression.
There were no signs of central nervous system (CNS) depression (eg, sleepiness, not waking up for breastfeeding, poor latching, limpness, or lack of response to stimuli) reported in 98.4% of infants exposed to BZDs, which was similar to the control group exposed to acetaminophen.
ANSWER In some cases (eg, with the use of codeine or oxycodone) sedating drugs will likely cause CNS depression in breastfed infants and in other cases (eg, with the use of benzodiazepines) they will likely not.
Mothers using sedating drugs should monitor their breastfed infants for signs of CNS depression (eg, drowsiness; difficulty breathing, feeding, or latching; or cyanosis), paradoxical effects (eg, unusual excitement, irritability), or inadequate weight gain.
The authors concluded that the Motherisk guideline is effective in lowering the risk of neonatal CNS depression, even for those who are at high risk due to genetic polymorphisms.
Maternal use of sedating drugs during breastfeeding is generally acceptable, provided that the infants are monitored for adverse CNS effects.